easy child not just a easy child anymore...

Discussion in 'General Parenting' started by butterflydreams, Oct 8, 2008.

  1. Well, easy child (now easy child/difficult child) has been seeing the same psychiatrist as difficult child once a month for awhile now. psychiatrist has been keeping track of her moods, etc. He has been leaning more and more towards the possibility that she too has bi-polar. Lately, I have been seeing more and more what looks like rapid mood cycling in her. When we had her last psychiatrist appointment, she reported to psychiatrist that she had all these thoughts just racing through her head and it won't stop. When he brought me into the room, he asked me how often she was like she was, she literally couldn't sit still in her chair, she was talking really fast. He prescribed her Lamictal, but then a few days later she got sick and then refused to take it.

    She has been having issues with really bad anxiety too. Week before last she had a really bad panic attack, I almost thought I was going to have to call the psychiatrist on it. Anyway, last year she missed alot of school because of health problems, she was getting sick left and right. Well so far this school year, she has started down the same road. She was sick with throwing up the beginning of last week, then her anxiety kicked in.

    She has been refusing to go to school. I let it pass most of last week because she had been sick. This past Monday she still wouldn't go. When I talked to her she was crying and said "mom, I'm afraid to go, I'm afraid I am going to get sick again, school is just a breeding ground for germs, even my health teacher said so. I just can't go. I'm afraid."

    I put in a call to the psychiatrist. He asked me a bunch of questions and ordered Lorazepam for her, told me to have her take one before school, and if needed she can take one at school. She took one this morning, went to school this morning and needed another pill during the day. We had an appointment last night with her therapist. The therapist is going to call and talk to the psychiatrist, she is concerned with easy child/difficult child's anxiety and rapid mood swings.

    easy child/difficult child had sent an email the other day to her counselor at school and met with her today. The counselor wants us to meet with her teachers so everyone knows that her being absent isn't because she is skipping, but that there are issues out of her control.
  2. gcvmom

    gcvmom Here we go again!

    FWIW, we had better luck with Depakote for the types of symptoms you are describing (pressured speech, flight of ideas/rapid thoughts, hyperactivity, anxiety).

    I would simply tell the school that these are legitimate sick days when she is out -- mental illness is every bit as debilitating as physical illness.
  3. smallworld

    smallworld Moderator

    I'm sorry your daughter is struggling. Is she still taking Fluoxetine? You may know that any SSRI can destabilize people with BiPolar (BP). I recommend asking the psychiatrist about weaning her from it to see if her mood instability improves.

    Her physical symptoms could also be a manifestation of her anxiety and depresison. My daughter A experienced 10 months of illness before a psychiatrist realized that her physical symptoms were caused by mood issues. That's not to say the symptotms aren't real. They are -- but just not caused by the usual viruses.

    I hope your daughter starts to feel better soon.
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Do you know that Prozac can cause mania? Did this start after she was put on the Prozac? Flu. however-you-spell-it is Prozac :)
  5. Thanks everyone. She has been on Prozac for about 7 months. I was wondering about the Prozac. This is one of the things that her therapist was going to discuss with the psychiatrist when she talks with him. It was about 6 months after difficult child started Prozac that he really went manic too. Thankfully he is no longer taking it. I will be discussing taking my daughter off Prozac and putting her on something else.

    Smallworld - that is very interesting about the physical symptoms being a manifestation of her depression and anxiety. Which might explain why she continuously gets sick, thinking back, it does coincide with mood swings. Her endocrinologist kept saying "it's because her blood sugars are high" well her blood sugars are in range.
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I was a child hypochondriac, which I learned was a common manifestation of childhood depression. However, if your child has been acting up since the Prozac was added, I'd consider that it could be the PRozac. My son went nuts on one hit of 10 mgs. of Prozac and my daughter pulled a knife on herself. I was on Prozac and it made me manicky and very nervous. VERY nervous. I know it's supposed to help anxiety, but it caused worse anxiety and nightmares. Then the mania dropped to severe depression. This was not a good drug for our family AT ALL. SSRIs can cause some seriously bad side effects. I don't know why they are prescribed for kids so often, but, having taken several of them myself, I wouldn't give one to my own child. I take one now, and I still wouldn't give it to a child. There are some nasty withdrawals from them too. JMO :)